Illinois, 2007

Ice Storm in Illinois, January 12 to 13, 2007

January 12 to 13, 2007 · NWS ILX · 13 events in 13 counties and zones

A winter storm spread freezing rain into west central Illinois during the afternoon hours of February 12th. |The ice caused modest tree limb and power line damage and numerous vehicular accidents.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A winter storm spread freezing rain into west central Illinois during the afternoon hours of February 12th. The freezing rain tapered off during the overnight and morning hours of February 13th.|Ice accumulations of one quarter to one half inch were common along and west of a Knox to Tazewell to Christian county line.|The ice caused modest tree limb and power line damage and numerous vehicular accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 12, 10:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 12, 10:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1040 AM CST FRI JAN 12 2007

.DISCUSSION...
BUSY DAY WITH THE FORECAST...SHORTWAVES MOVING UP
THE SWRLY FLOW BRINGING OFF AND ON DRIZZLE AND LIGHT RAIN TO THE
FA. FRONT MAKING GOOD PROGRESS AS THE COLD AIR PUSHES IN RATHER
QUICKLY. TEMPERATURES DROPPING BELOW FREEZING ALREADY IN KNOX
COUNTY...NW OF THE ILLINOIS RIVER VALLEY. SOME LIGHT FREEZING
DRIZZLE BEGINNING TO MAKE TRAVEL DIFFICULT IN EXTREME ERN IA.
GOING FORECAST PACKAGE ACTUALLY IN PRETTY GOOD SHAPE WITH FRONTAL
POSITION...WINDS. HAVE DROPPED THE TEMPS QUITE A BIT TO THE NW
LATER ON IN THE DAY...AS COLD AIR HAS A BIT MORE BITE...AND IS
ALREADY HERE. BUT AS THE TEMPS WERE ALREADY FALLING BEHIND THE
COLD FRONT...VERY LITTLE DISCERNIBLE CHANGE TO THE FORECAST
PACKAGE. WILL SEND OUT AN UPDATE TO REMOVE MORNING WORDING
SHORTLY.

&&

.PREV DISCUSSION...
PLENTY OF CHALLENGES WITH THIS FORECAST PACKAGE...AS PROLONGED
PERIOD OF UNSETTLED WEATHER DEVELOPS ACROSS THE AREA TODAY THROUGH
MONDAY.  PRECIP TYPE IS IN QUESTION ACROSS THE WESTERN TWO-THIRDS OF
THE CWA...WHILE FLOODING CONCERNS EXIST ACROSS THE FAR
SE.

SHORT TERM...TODAY THROUGH SUNDAY...
STRONG COLD FRONT IS CURRENTLY PUSHING INTO WEST-CENTRAL
ILLINOIS...ACCOMPANIED BY LITTLE MORE THAN A FEW SPOTTY RAIN
SHOWERS.  SHARP TEMP GRADIENT NOTED ACROSS THE BOUNDARY...WITH TEMPS
QUICKLY DROPPING OFF INTO THE 20S ACROSS EASTERN IOWA.  GIVEN
STRENGTH AND FORWARD SPEED OF FRONT...THINK MODELS MAY NOT BE
AGGRESSIVE ENOUGH IN BRINGING THE COLD AIR INTO THE AREA LATER TODAY
AND TONIGHT.  EVEN THE NAM-WRF WHICH USUALLY HANDLES COLD AIR
OUTBREAKS BETTER THAN THE GFS SEEMS A LITTLE TOO SLOW.  WILL
THEREFORE DROP TEMPS FASTER THAN WHAT NUMERIC GUIDANCE WOULD
SUGGEST...WITH READINGS FALLING BELOW FREEZING ACROSS THE ILLINOIS
RIVER VALLEY BY THIS AFTERNOON.  MEANWHILE...BOTH NAM-WRF AND GFS
INDICATE A WAVE DEVELOPING ALONG THE BOUNDARY...WHICH WILL ENHANCE
PRECIP ACROSS THE AREA LATER TODAY.  WILL GO WITH LOW POPS THIS
MORNING...INCREASING TO LIKELY OR CATEGORICAL THIS AFTERNOON.  BASED
ON FORECAST SOUNDINGS AND PROJECTED LOCATION OF FREEZING LINE...IT
APPEARS PRECIP WILL BE IN THE FORM OF RAIN ACROSS MUCH OF THE KILX
CWA TODAY.  THE EXCEPTION WILL BE ACROSS THE ILLINOIS RIVER
VALLEY...WHERE FREEZING RAIN WILL OCCUR.  AS LOW-LEVELS CONTINUE TO
COOL THIS EVENING...RAIN WILL CHANGE TO FREEZING RAIN AS FAR EAST AS
THE I-55 CORRIDOR...BEFORE PRECIP FINALLY SHIFTS SOUTH AND EAST
LATER TONIGHT.  WILL BE GOING WITH A FREEZING RAIN ADVISORY FOR
LOCATIONS ALONG AND WEST OF I-55 FOR LATE THIS AFTERNOON THROUGH
TONIGHT TO COVER THIS.

MODELS CONTINUE TO INDICATE A LULL IN THE PRECIP ON SATURDAY...AS
COLD FRONT STALLS SOUTH OF THE OHIO RIVER.  BOTH NAM-WRF AND GFS ARE
IN GOOD AGREEMENT WITH THE POSITION OF THE FRONT...BUT DISAGREE AS
TO THE AMOUNT OF WAVINESS ALONG THE BOUNDARY AND HOW FAR NORTH
PRECIP WILL DEVELOP INTO THE COLD AIR.  CURRENT UPPER AIR PATTERN
FEATURING DEEP SOUTHWESTERLY FLOW WITH NUMEROUS EMBEDDED SHORT-WAVES
SUGGESTS NAM-WRF MAY HAVE A BETTER HANDLE ON THE SITUATION...SO WILL
FOLLOW ITS SOLUTION MOST CLOSELY THROUGH THE WEEKEND.  NAM-WRF KEEPS
THINGS DRY FOR THE FIRST PART OF SATURDAY...BUT QUICKLY SPREADS
PRECIP BACK INTO THE AREA BY AFTERNOON AS ANOTHER WAVE APPROACHES
FROM THE SOUTHWEST.  WILL GO WITH CHANCE POPS DURING THE
AFTERNOON...WITH RAIN ACROSS EAST-CENTRAL AND SOUTHEAST
ILLINOIS...AND A FREEZING RAIN/SLEET MIX FROM I-55 WESTWARD.  THIS
WILL CONTINUE INTO SATURDAY NIGHT...WITH THE FROZEN PRECIP SPREADING
AS FAR EAST AS THE CHAMPAIGN-URBANA AREA.  FORECAST SOUNDINGS DURING
THIS PERIOD CONTINUE TO INDICATE AN ELEVATED WARM LAYER OF GREATER
THAN 3C...SO PRECIP WILL REMAIN IN LIQUID FORM ALOFT BEFORE FREEZING
IN THE SHALLOW LOW-LEVEL COLD AIR.

MAIN WAVE STILL EXPECTED TO EJECT OUT OF THE SOUTHWEST CONUS LATER
IN THE WEEKEND...SPREADING YET ANOTHER ROUND OF PRECIP ACROSS
ILLINOIS SUNDAY INTO SUNDAY NIGHT.  WITH LOW-LEVEL COLD AIR STILL IN
PLACE...FREEZING RAIN AND SLEET APPEAR LIKELY ALONG AND WEST OF A
CHAMPAIGN TO TAYLORVILLE LINE ON SUNDAY.  FURTHER NORTHWEST...COLUMN
BEGINS TO COOL ENOUGH ALOFT THAT SOME SNOW MAY BEGIN MIXING IN
ACROSS THE ILLINOIS RIVER VALLEY...ESPECIALLY SUNDAY AFTERNOON.  AS
SURFACE LOW TRACKS INTO THE OHIO VALLEY AND ADDITIONAL COLUMN
COOLING TAKES PLACE...PRECIP WILL TRANSITION TO ALL SNOW SUNDAY
NIGHT BEFORE TAPERING OFF.

LONG TERM...MONDAY THROUGH THURSDAY...
ONCE SYSTEM PULLS OFF TO THE NORTHEAST...A PERIOD OF COLD AND MAINLY
DRY WEATHER WILL BE ON TAP NEXT WEEK.  MADE NO CHANGES TO THE
EXTENDED AT THIS TIME.

ILX WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM
SATURDAY...KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-
SCHUYLER-MASON COUNTIES.

FREEZING RAIN ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
SATURDAY...MCLEAN-LOGAN-CASS-MENARD-SCOTT-MORGAN-SANGAMON COUNTIES.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
SATURDAY FOR ILZ027>031-036-037-040-041.

FREEZING RAIN ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
SATURDAY FOR ILZ038-042-047>051.

&&

HJS/BARNES
Hazardous weather outlook, Jan 12, 10:58 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1058 AM CST FRI JAN 12 2007

ILZ027>031-036-037-040-041-131200-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
1058 AM CST FRI JAN 12 2007

...FREEZING RAIN ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 AM CST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC COLD FRONT WILL PUSH EAST THROUGH CENTRAL ILLINOIS
TODAY...WITH TEMPERATURES TURNING SHARPLY COLDER IN THE WAKE OF
THE FRONT. A FEW UPPER LEVEL DISTURBANCES WILL RIDE ALONG THE
FRONTAL BOUNDARY TODAY AND TONIGHT...CAUSING WAVES OF RAIN TO
DEVELOP ACROSS THE REGION. FREEZING RAIN WILL DEVELOP BY LATE
THIS AFTERNOON AS TEMPERATURES DROP BELOW 32 DEGREES BEHIND THE
FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A LULL IN THE PRECIPITATION EARLY SATURDAY... A WINTRY MIX OF
FREEZING RAIN AND SLEET WILL BEGIN AGAIN SATURDAY AFTERNOON...
CHANGING OVER TO SNOW BY SUNDAY NIGHT WITH MUCH COLDER AIR PUSHING
IN FOR EARLY NEXT WEEK.

ANY SHIFT NORTH OR SOUTH IN THE EXPECTED STORM TRACK WILL MAKE A
SIGNIFICANT DIFFERENCE IN THE PRECIPITATION TYPE AND AMOUNTS
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

A CONFERENCE CALL WILL BE CONDUCTED FOR EMERGENCY MANAGERS AND THE
MEDIA AT 1 PM.

ILZ038-042-047>051-131200-
CASS-LOGAN-MCLEAN-MENARD-MORGAN-SANGAMON-SCOTT-
1058 AM CST FRI JAN 12 2007

...FREEZING RAIN ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 AM CST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC COLD FRONT WILL PUSH EAST THROUGH CENTRAL ILLINOIS
TODAY...WITH TEMPERATURES TURNING SHARPLY COLDER IN THE WAKE OF
THE FRONT. A FEW UPPER LEVEL DISTURBANCES WILL RIDE ALONG THE
FRONTAL BOUNDARY TODAY AND TONIGHT...CAUSING WAVES OF RAIN TO
DEVELOP ACROSS THE REGION. FREEZING RAIN WILL DEVELOP BY
THIS EVENING AS TEMPERATURES DROP BELOW 32 DEGREES BEHIND THE
FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A LULL IN THE PRECIPITATION EARLY SATURDAY... A WINTRY MIX OF
FREEZING RAIN AND SLEET WILL BEGIN AGAIN SATURDAY AFTERNOON...
CHANGING OVER TO SNOW BY SUNDAY NIGHT WITH MUCH COLDER AIR PUSHING
IN FOR EARLY NEXT WEEK.

ANY SHIFT NORTH OR SOUTH IN THE EXPECTED STORM TRACK WILL MAKE A
SIGNIFICANT DIFFERENCE IN THE PRECIPITATION TYPE AND AMOUNTS
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

A CONFERENCE CALL WILL BE CONDUCTED FOR EMERGENCY MANAGERS AND THE
MEDIA AT 1 PM.

ILZ043>046-052>057-061-131200-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE-
PIATT-SHELBY-VERMILION-
1058 AM CST FRI JAN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC COLD FRONT WILL PUSH EAST THROUGH CENTRAL ILLINOIS
TODAY...WITH TEMPERATURES TURNING SHARPLY COLDER IN THE WAKE OF
THE FRONT. A FEW UPPER LEVEL DISTURBANCES WILL RIDE ALONG THE
FRONTAL BOUNDARY TODAY AND TONIGHT...CAUSING WAVES OF RAIN TO
DEVELOP ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A LULL IN THE PRECIPITATION EARLY SATURDAY...RAIN WILL
RETURN TO THE REGION BY LATE SATURDAY. THE PRECIPITATION WILL MIX
WITH SLEET OR CHANGE TO FREEZING RAIN AT TIMES THROUGH SUNDAY.
EVENTUALLY...THE PRECIPITATION WILL CHANGE TO SNOW SUNDAY NIGHT...
WITH MUCH COLDER AIR PUSHING IN FOR EARLY NEXT WEEK.

ANY SHIFT NORTH OR SOUTH IN THE EXPECTED STORM TRACK WILL MAKE A
SIGNIFICANT DIFFERENCE IN THE PRECIPITATION TYPE AND AMOUNTS
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

A CONFERENCE CALL WILL BE CONDUCTED FOR EMERGENCY MANAGERS AND THE
MEDIA AT 130 PM.

ILZ062-063-066>068-071>073-131200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1058 AM CST FRI JAN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC COLD FRONT WILL PUSH EAST THROUGH EAST CENTRAL AND
SOUTHEAST ILLINOIS TODAY...WITH TEMPERATURES TURNING SHARPLY
COLDER IN THE WAKE OF THE FRONT. A FEW UPPER LEVEL DISTURBANCES
WILL RIDE ALONG THE FRONTAL BOUNDARY TODAY AND TONIGHT...CAUSING
WAVES OF RAIN TO DEVELOP ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF RAIN WILL CONTINUE TO IMPACT THE AREA THROUGH THE
WEEKEND. THE RAIN COULD BE HEAVY AT TIMES. LOCATIONS ALONG AND
SOUTH OF INTERSTATE 70 MAY SEE AS MUCH AS 3 TO 4 INCHES OF RAIN...
BEFORE THE PRECIPITATION CHANGES OVER TO LIGHT SNOW SUNDAY NIGHT.

RESIDENTS WITH INTERESTS ALONG AREA RIVERS WHICH ARE ALREADY
EXPERIENCING MINOR FLOODING ARE URGED TO MONITOR LATER FORECASTS
AND BE PREPARED FOR THE POSSIBILITY OF ADDITIONAL FLOODING THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

A CONFERENCE CALL WILL BE CONDUCTED FOR EMERGENCY MANAGERS AND THE
MEDIA AT 130 PM.

HJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 ice storm. Local standard time, as filed.

Ice Storm, Knox

When
January 12, 2:00 PM CST to January 13, 6:00 AM CST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Ice Storm, Schuyler

When
January 12, 2:00 PM CST to January 13, 10:00 AM CST
Where
Schuyler forecast zone
Reported by
Trained Spotter
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Ice Storm, Peoria

When
January 12, 2:30 PM CST to January 13, 6:00 AM CST
Where
Peoria forecast zone
Reported by
Trained Spotter
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Ice Storm, Fulton

When
January 12, 3:00 PM CST to January 13, 6:00 AM CST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Ice Storm, Tazewell

When
January 12, 3:00 PM CST to January 13, 6:00 AM CST
Where
Tazewell forecast zone
Reported by
Trained Spotter
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Ice Storm, Cass

When
January 12, 4:00 PM CST to January 13, 10:00 AM CST
Where
Cass forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

A man was killed near Virginia when his car slid off a road and flipped several times.

Ice Storm, Mason

When
January 12, 4:00 PM CST to January 13, 10:00 AM CST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Ice Storm, Menard

When
January 12, 5:00 PM CST to January 13, 10:00 AM CST
Where
Menard forecast zone
Reported by
Trained Spotter
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Ice Storm, Morgan

When
January 12, 5:00 PM CST to January 13, 10:00 AM CST
Where
Morgan forecast zone
Reported by
Trained Spotter
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

Ice Storm, Scott

When
January 12, 5:00 PM CST to January 13, 10:00 AM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
39.644, -90.475 (the zone’s center; the record gives no point)

Ice Storm, Logan

When
January 12, 6:00 PM CST to January 13, 10:00 AM CST
Where
Logan forecast zone
Reported by
Trained Spotter
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Ice Storm, Sangamon

When
January 12, 7:30 PM CST to January 13, 10:00 AM CST
Where
Sangamon forecast zone
Reported by
Trained Spotter
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Ice Storm, Christian

When
January 12, 9:00 PM CST to January 13, 10:00 AM CST
Where
Christian forecast zone
Reported by
Trained Spotter
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Cass2007-01-1421MaleVehicle/Towed TrailerIndirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9645, 9668, 9658, 9644, 9674, 9642, 9652, 9655, 9656, 9672, 9649, 9664, 9643.